Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 37, NWS Nashville, TN

August 18, 201010 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 18, 2010, 1:12 PM CDT for 10 counties in Tennessee. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2010, 1:12 PM CDT (18:12 UTC)
Expired
Aug 19, 2010, 1:15 AM CDT
In force
12 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, TN, Cumberland County, TN, Fentress County, TN, Jackson County, TN, Macon County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Smith County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 97 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1640 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WGUS54 KOHX 181812
FFWOHX
TNC027-035-049-087-111-133-137-141-159-169-190615-
/O.NEW.KOHX.FF.W.0037.100818T1812Z-100819T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
112 PM CDT WED AUG 18 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CELINA...
  EXTREME NORTH CENTRAL CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  FENTRESS COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF JAMESTOWN...
  JACKSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF GAINESBORO...
  MACON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LAFAYETTE...
  OVERTON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LIVINGSTON...
  PICKETT COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF BYRDSTOWN...
  NORTHERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF COOKEVILLE...
  SMITH COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CARTHAGE...
  TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF HARTSVILLE...

* UNTIL 115 AM CDT THURSDAY

* AT 106 PM CDT...LOCALIZED HEAVY RAINFALL OVER THE WARNED AREA WAS 
CONTINUING THIS AFTERNOON...AND STORMS ARE EXPECTED TO INTENSIFY 
THROUGH THIS EVENING. EXPECT ADDITIONAL AMOUNTS OF 2 TO 5 
INCHES...ON TOP OF THE WIDESPREAD AMOUNTS OF 3 TO 6 INCHES THAT HAS 
ALREADY FALLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. WHEN 
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN 
AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3633 8477 3629 8479 3627 8487 3614 8489
      3615 8607 3630 8613 3635 8620 3636 8627
      3649 8623 3651 8621 3665 8619 3661 8478
      3640 8465

$$

LAROSA
1 follow-up statement
249 
WGUS74 KOHX 190342
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1042 PM CDT WED AUG 18 2010

TNC027-035-049-087-111-133-137-141-159-169-190615-
/O.CON.KOHX.FF.W.0037.000000T0000Z-100819T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUMBERLAND TN-PUTNAM TN-SMITH TN-TROUSDALE TN-JACKSON TN-OVERTON TN-
FENTRESS TN-PICKETT TN-CLAY TN-MACON TN-
1042 PM CDT WED AUG 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
MACON...CLAY...PICKETT...FENTRESS...OVERTON...JACKSON...TROUSDALE...
SMITH...NORTHERN PUTNAM AND EXTREME NORTH CENTRAL CUMBERLAND
COUNTIES...

AT 1038 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL 
ROADS CLOSED DUE TO HEAVY RAINFALL EARLIER TODAY. DUE TO THE SATURATED
GROUNDS OVER THE AREA AND THE RAIN SHOWERS CURRENTLY MOVING THROUGH
THE AREA...THIS WARNING IS CONTINUED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED BOILING
SPRINGS...LIVINGSTON...LAFAYETTE...JAMESTOWN...HARTSVILLE...CELINA
AND BYRDSTOWN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3633 8477 3629 8479 3627 8487 3614 8489
      3615 8607 3630 8613 3635 8620 3636 8627
      3649 8623 3651 8621 3665 8619 3661 8478
      3640 8465

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 12:41 PM CDT, 31 minutes earlier.

Area forecast discussion, Aug 18, 12:41 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1241 PM CDT WED AUG 18 2010

.AVIATION...
SHRA WITH SOME EMBEDDED TSRA WILL REDEVELOP OVER MIDDLE TENNESSEE
THIS AFTERNOON. TAF SITES CURRENTLY REPORTING VFR/MVFR CIGS WITH
SOME VIS REDUCTION AS SHOWERS MOVE THROUGH. EXPECT LOWER CIGS AND
VIS BY THIS EVENING...WITH SOME POSSIBILITY OF IFR/LIFR CONDITIONS
AFTER MIDNIGHT AND TOWARDS DAYBREAK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR TNZ005>011-
022>034-056>060-062>066-093>095.

&&

LAROSA
Hazardous weather outlook, Aug 18, 7:59 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
759 AM CDT WED AUG 18 2010

TNZ005>011-022>034-056>060-062>066-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-WAYNE-
LAWRENCE-GILES-
759 AM CDT WED AUG 18 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LARGE AMOUNTS OF RAIN HAVE FALLEN ACROSS PARTS OF MIDDLE TN. AN
ADDITIONAL TWO TO FOUR INCHES OF RAIN IS EXPECTED...WITH LOCALLY
HIGHER AMOUNTS. THIS WILL LEAD TO STANDING WATER ON ROADWAYS AS
WELL AS FLOODING. ISOLATED STRONG THUNDERSTORMS MAY ALSO DEVELOP
THIS AFTERNOON.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ061-075-077>080-191030-
MARSHALL-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
759 AM CDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAIN EXPECTED MAY LEAD TO STANDING WATER ON ROADWAYS
AS WELL AS MINOR FLOODING. ISOLATED STRONG STORMS MAY DEVELOP THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

07

In the hours before

Local storm report, Aug 18, 7:26 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
726 AM CDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLOOD            5 NW COOKEVILLE         36.21N 85.57W
08/18/2010                   PUTNAM             TN   PUBLIC

            PIPPEN ROAD IS UNDER 3 TO 4 INCHES OF WATER.

&&

BWHITEHD
Local storm report, Aug 18, 7:52 AM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
752 AM CDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     FLASH FLOOD      LIVINGSTON              36.39N 85.33W
08/18/2010                   OVERTON            TN   LAW ENFORCEMENT

            SEVERAL ROAD CLOSURES ACROSS THE COUNTY DUE TO FLOODING.

&&

21
Local storm report, Aug 18, 11:55 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1155 AM CDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLOOD            10 NE CARTHAGE          36.36N 85.82W
08/18/2010                   JACKSON            TN   PUBLIC

            DEFEATED CREEK ROSE OVER ITS BANKS. PORTIONS OF HIGHWAY
            85 WERE COVERED IN APPROXIMATELY 8 INCHES OF WATER. THE
            GLADDICE FIRE DEPARTMENT BUILDING LOOKED TO BE FLOODED.

0722 AM     FLOOD            10 SSW LIVINGSTON       36.26N 85.40W
08/18/2010                   OVERTON            TN   LAW ENFORCEMENT

            A HOUSE EXPERIENCED FLOODING ON TOMMY DODSON HIGHWAY.

0722 AM     FLOOD            8 NNE COOKEVILLE        36.26N 85.45W
08/18/2010                   PUTNAM             TN   LAW ENFORCEMENT

            RICKMAN ROAD NEAR THE SPRING CREEK ROAD AREA WAS REPORTED
            TO BE FLOODED.

&&

BWHITEHD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:22 AM CDTAreal Flood AdvisoryOHXClay, Jackson, Macon, Smith, Trousdale3 hr
Aug 18, 7:08 AM CDTAreal Flood WarningOHXCannon, Clay, DeKalb, Fentress, Jackson, Macon and 7 more4 hr
Aug 18, 7:39 AM CDTFlash Flood WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more14 hr
Aug 18, 9:19 AM CDTFlash Flood WarningOHXClay, Fentress, Overton, Pickett, Putnam3 hr
Aug 18, 1:01 PM CDTFlash Flood WarningOHXBenton, Giles, Hickman, Humphreys, Lawrence, Lewis and 5 more8 hr
Aug 18, 1:08 PM CDTFlash Flood WarningOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Grundy and 8 more9 hr
Aug 18, 1:18 PM CDTFlash Flood WarningOHXCheatham, Davidson, Macon, Robertson, Rutherford, Smith and 4 more8 hr
Aug 18, 1:30 PM CDTFlash Flood WarningOHXCheatham, Davidson, Macon, Robertson, Rutherford, Smith and 4 more7 hr
Aug 18, 3:40 PM CDTAreal Flood AdvisoryOHXBenton, Cheatham, Dickson, Hickman, Houston, Humphreys and 3 more3 hr

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.